Alert archive / California / Winter Weather Advisories in 2011

Winter Weather Advisory 8, NWS Eureka, CA

March 20, 2011

NWS Eureka, CA issued this winter weather advisory at Mar 20, 2011, 3:27 PM PDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Mar 20, 2011, 3:27 PM PDT (22:27 UTC)
Expired
Mar 21, 2011, 3:35 AM PDT
In force
12 hr
Issued by
NWS Eureka, CA

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this winter weather advisory went out at Mar 20, 4:35 AM PDT, 10 hours 52 minutes earlier.

Area forecast discussion, Mar 20, 4:35 AM PDT, 10 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EUREKA CA
435 AM PDT SUN MAR 20 2011

.SYNOPSIS...THE WET AND COLD PATTERN CONTINUES THROUGH THE WEEKEND
AS A LARGE STORM SYSTEM LINGERS OFFSHORE. THERE WILL BE A BRIEF
BREAK MONDAY NIGHT AND TUESDAY BEFORE ADDITIONAL STORMS RETURN BY
MIDWEEK.

&&

.DISCUSSION...COMPLEX LOW JUST OFF THE COAST WITH TIGHT UPPER LOW
MOVE NE THROUGH MENDOCINO COUNTY EARLY THIS MORNING WITH SECOND
LARGER LOW PINWHEELING AROUND IT ABOUT 300 MILES WEST OF CAPE
MENDOCINO MOVING SOUTH. DEEP 985MB SURFACE LOW MOVING ONTO MENDO
COAST WITH TIGHT PRESSURE GRADIENT ESPECIALLY OVER SOUTHERN MENDO
COUNTY WITH GUSTS TO 51KT REPORTED AT PT ARENA CMAN...39KT AT UKI
AIRPORT WITH HOPLAND UC RAWS...AN EXPOSED SITE AT 2700 FEET...
REPORTING GUSTS TO 57 MPH. GOOD UPSLOPE FLOW OCCURRING IN EASTERN
PORTIONS OF CWA WITH REPORTS OF NEAR 0.5 INCH OF RAIN IN LAST 6
HOURS AND CALTRANS REPORTING SNOW ON BERRY SUMMIT CAUSING TRAFFIC
PROBLEMS WITH CHAINS REQUIRED. NSSL SNOW LEVEL BOUNCING AROUND
BETWEEN 2800-3500 FEET AS FRONT OCCLUDES. ALL MODELS CONSISTENT IN
SWINGING TIGHT LOW NORTH AND ABSORBING IT INTO MAIN LOW OFF COAST
AND THAT LOW SINKING SOUTH AND WEAKENING INTO AN OPEN TROUGH ALONG
THE COAST BY EARLY MONDAY MORNING. SURFACE LOW WEAKENS AND MOVES
NORTH TO NEAR KCEC AS 992 LOW BY ABOUT NOON WITH PRESSURE GRADIENT
DECREASE OVER MENDO COUNTY BUT TIGHTENING UP SOME NORTH OF THE CAPE.
IMPACT OF ALL OF THIS IS TO CONTINUE HEAVY RAIN AND SNOW THIS
MORNING...ESPECIALLY IN AREAS FAVORED IN EASTERLY UPSLOPE FLOW. AS
LOW WEAKENS AND WINDS BECOME MORE SOUTH-SOUTHWEST PRECIP WILL
DECREASE. KEPT WINTER STORM WARNING GOING TO 6PM THOUGH HEAVIEST
AMOUNTS WILL BE IN THE MORNING. COLD AIR ASSOCIATED WITH UPPER LOW
OFF COAST WILL CONTINUE THREAT OF THUNDERSTORMS THROUGH TONIGHT.

THE ENTIRE SYSTEM BEGINS TO PULL OFF TO THE EAST MONDAY...BUT
SHOWERS WILL LINGER DUE IN PART TO ONSHORE FLOW BEHIND THE DEPARTING
LOW. BRIEF BREAK MON NIGHT AND EARLY TUE AS ANOTHER LOW MOVES IN
FROM THE NORTHWEST. INCREASED POPS FOR TUE NIGHT AS 00Z GFS AND 06Z
NAM ALREADY BRING PCPN INLAND. STORMS SEEM TO BE STACKED UP BEHIND
THIS SYSTEM...WITH NO BIG BREAKS IN-BETWEEN. EACH SYSTEM USHERS IN
SLIGHTLY COOLER AIR WITH ORIGINS IN THE GULF OF ALASKA...SO THE
PROSPECT FOR MORE LOW ELEVATION SNOW (AOB 3000 FT) IS ALMOST A
GIVEN. BOTH GFS AND EC HINT AT BREAK IN THIS WET PATTERN TOWARDS THE
END OF THE MONTH. DEAN

&&

.AVIATION...RAIN CHANCES WILL BE DIMINISHING ACROSS THE REGION
THROUGH THE COURSE OF THE DAY...HOWEVER WITH A MOIST AND UNSTABLE
ATMOSPHERE ON THE BACK SIDE OF THIS PASSING LOW PRESSURE
SYSTEM...ALL TAF SITES WILL SEE A CONTINUED THREAT FOR SHOWER
ACTIVITY TO LOWER CIGS AND REDUCE VSBYS. THERE IS ALSO A STRONG
CHANCE FOR THE DEVELOPMENT OF LLWS AS WELL...PINPOINTING THE EXACT
LEVELS OF THIS WIND SHEAR WILL BE PROBLEMATIC, BUT AVIATORS CAN
EXPECT VARIABLE WINDS ALONG ASCENT AND DESCENT PATHS. MSB

&&

.MARINE...LOW PRESSURE SYSTEM HAS MADE MORE PROGRESS INLAND THAN WAS
PROGGED BY MOST MODELS...THOUGH OVERALL MOTION IS STILL MAINLY DUE
NORTH. AS A RESULT OF THIS MOTION INLAND...ISOBARS HAVE QUICKLY
BECOME PACKED ALONG THE COASTLINE AND A STRONG LOW LEVEL COASTAL JET
HAS RESULTED.  GUSTY WINDS WILL CONTINUE THROUGH DAY...ESPECIALLY IN
THE VICINITY OF CAPE MENDOCINO.  BRIEF GUSTS TO GALE FORCE ARE
POSSIBLE...THOUGH GUSTS THIS STRONG WILL BE INFREQUENT AND SHORT
LIVED.  ONE NOTABLE EXCEPTION TO THIS IS THE AREA AROUND POINT ARENA
WHICH HAS SEEN SIGNIFICANT GUSTS SINCE MIDNIGHT.  THESE WINDS WILL
SUBSIDE EARLY HOWEVER AND GIVE WAY TO LIGHTER WESTERLIES ON THE BACK
SIDE OF THE LOW PRESSURE CENTER.  THIS LOW PRESSURE SYSTEM WILL
DISSIPATE THROUGH THE COURSE OF THE DAY...AND FOCUS OF THE FORECAST
WILL SWITCH TO THE LONG PERIOD SWELL SET TO IMPACT THE REGION
BEGINNING EARLY ON MONDAY.  LOW AMPLITUDE EARLY FORERUNNERS ARE
EXPECTED TO APPEAR IN THE AREA SUNDAY NIGHT AROUND 06Z AT 22
SECONDS...AND WILL BUILD TO AROUND 8 FEET AT 17 SECONDS BY MONDAY
NIGHT. THE OVERALL EVOLUTION OF THIS SWELL FORECAST IS CARRYING
SIGNIFICANT UNCERTAINTY AS THIS POINT AS IT HAS BEEN POORLY SAMPLED
BY ANY BUOYS ACROSS THE PACIFIC.  AS THE SWELL FRONT IS SET TO PASS
BUOY 6 MID DAY ON SUNDAY...EXPECT THE FORECAST TO GAIN MORE
CERTAINTY AFTER THAT POINT.  THE SEA STATE MAY ALSO APPEAR QUITE
CONFUSED DURING THIS TIME PERIOD AS WELL.  THIS LONG PERIOD SWELL
WILL MIX WITH SHORTER PERIOD SWELL AND WIND WAVES.  SWELL WILL
CONTINUE TO IMPACT THE COASTLINE THROUGH MID WEEK WHEN STRONG
SOUTHERLIES WILL MIX WITH THE LONG PERIOD BACKGROUND SWELL AS THE
NEXT STRONG STORM SYSTEM APPROACHES...BRINGING SOUTHERLY GALES.  MSB

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 6PM TODAY CAZ003-004-076.

SMALL CRAFT ADVISORY PZZ450-455 UNTIL 10AM
SMALL CRAFT ADVISORY PZZ470 UNTIL 4AM MONDAY
SMALL CRAFT ADVISORY PZZ475 UNTIL 4PM MONDAY

&&

VISIT US AT HTTP://WWW.WEATHER.GOV/EUREKA
Hazardous weather outlook, Mar 20, 5:33 AM PDT, 9 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
533 AM PDT SUN MAR 20 2011

CAZ001-002-211245-
REDWOOD COAST-MENDOCINO COAST-
533 AM PDT SUN MAR 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY. THE PRIMARY THREAT
FROM THUNDERSTORMS WILL BE SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SHOWERS LIKELY ON MONDAY WITH A BRIEF BREAK MONDAY NIGHT AND
TUESDAY. PERIODS OF RAIN FOR MID TO LATER END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR FURTHER DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR
WEATHER.GOV/EUREKA.

CAZ003-004-076-211245-
NORTH COAST INTERIOR-UPPER TRINITY RIVER-MENDOCINO INTERIOR-
533 AM PDT SUN MAR 20 2011

...WINTER STORM WARNING IN EFFECT UNTIL 6 PM PDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

A WINTER STORM WARNING IS CURRENTLY IN EFFECT UNTIL 6 PM. AN
ADDITIONAL 4 TO 8 INCHES ABOVE 3000 FEET TODAY WITH 1-2 INCHES AS
LOW AS 2500 FEET.

A WINTER STORM WARNING IS CURRENTLY IN EFFECT. FOR FURTHER DETAILS
PLEASE REFER TO NOAA WEATHER RADIO OR WEATHER.GOV/EUREKA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

RAIN AND SNOW SHOWERS LIKELY MONDAY. A BRIEF BREAK MONDAY NIGHT
AND TUESDAY. RAIN AND SNOW RETURNS BY WEDNESDAY AND CONTINUES
THROUGH THE WEEK. SNOW LEVELS 2500 TO 3500 FEET.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR FURTHER DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR
WEATHER.GOV/EUREKA.

In the hours before

Local storm report, Mar 20, 11:05 AM PDT, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
1105 AM PDT SUN MAR 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

&&

ASHFORD
Local storm report, Mar 20, 11:06 AM PDT, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
1106 AM PDT SUN MAR 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 AM     HEAVY SNOW       1 SSW WEAVERVILLE       40.71N 122.94W
03/20/2011  M8.5 INCH        TRINITY            CA   TRAINED SPOTTER

            TRAINED SPOTTER JUST EAST OF DOUGLAS CITY REPORTED 8.5
            INCHES OF SNOW AT 2400 FEET. SNOW BEGAN 3/19 AT 930PM.
            STILL SNOWING

0820 AM     SNOW             DOUGLAS CITY            40.65N 122.95W
03/20/2011  M1.0 INCH        TRINITY            CA   PUBLIC

            AT 1700 FEET, 1 INCH OF SNOW FELL OVERNIGHT. TEMPERATURE
            33 DEGREES...MOSTLY DRIZZLING. THE SNOW REALLY WET AND
            MUSHY. SPOTTER T16.

0823 AM     SNOW             TRINITY CENTER          41.00N 122.70W
03/20/2011  M4.3 INCH        TRINITY            CA   PUBLIC

            SPOTTER T05 REPORTING AT 2400 FEET...1.5 INCHES OF RAIN
            AND 4.3 INCHES OF SNOW. TEMPERATURE IS 32.2 DEGREES AND
            CURRENTLY RAINING.

0915 AM     HAIL             4 W ETTERSBURG          40.12N 124.07W
03/20/2011  M0.25 INCH       HUMBOLDT           CA   TRAINED SPOTTER

            ETTERSBURG IN VCNTY OF HONEYDEW AT 1700 FEET...HAILING
            HARD AND RAINING. 1/2 VISIBILITY IN FOG. TEMPERATURE 38
            DEGREES. 123.38 FOR SEASONAL RAIN TOTAL.

0920 AM     SNOW             12 E RUTH               40.28N 123.17W
03/20/2011  M9.0 INCH        TRINITY            CA   PUBLIC

            AT 4294 INCHES NEAR MAD RIVER ON SOUTH FORK MOUNTAIN
            RIDGE. 9 INCHES OVERNIGHT WITH 38 INCHES OF SNOW ON
            GROUND. STILL SNOWING...TEMPERATURE 32 DEGREES.

&&

ASHFORD
Local storm report, Mar 20, 1:40 PM PDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
140 PM PDT SUN MAR 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     NON-TSTM WND GST 22 S FORT BRAGG         39.12N 123.80W
03/20/2011  M40 MPH          PZZ455             CA   PUBLIC

            AT ELEVATION 1400 9 MILES EAST OF THE VILLAGE ELK ON
            GREENWOOD RIDGE...STRONG GUSTY WIND OVERNIGHT. CONTINUED
            LIGHT RAIN WITH 1 INCH OVERNIGHT. CURRENT TEMPERATURE OF
            50 DEGREES.

&&

ASHFORD

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 8:55 AM PDTRiver Flood WarningEKAMendocino6 hr
Mar 20, 3:27 PM PDTWinter Storm WatchEKA35 hr

Nearby

Winter Weather Advisories in California, 2011Every winter weather advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.